Minnesota, 2025Blizzard in Minnesota, December 18, 2025
December 18, 2025 · NWS ARX · 4 events in 4 counties and zones
A short duration but high impact winter system moved through the region on December 18th bringing very strong winds and snow to portions of southeast Minnesota. This resulted in a period of blizzard conditions as visibilities reduced below a quarter of a mile at times in combination with wind gusts of 40 to 60 mph during the afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short duration but high impact winter system moved through the region on December 18th bringing very strong winds and snow to portions of southeast Minnesota. This resulted in a period of blizzard conditions as visibilities reduced below a quarter of a mile at times in combination with wind gusts of 40 to 60 mph during the afternoon. Numerous vehicle slide offs occurred in addition to two accidents in Mower County that resulted in non-life threatening injuries to two individuals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 18, 12:00 PM CST, 1 hour earlier. Its key messages:
- Rain will move into the area this morning. Rainfall amounts will mainly range from a tenth to a quarter of an inch.
- Light snow will then move into the area during the mid- to late afternoon and continue into the evening. There will be the potential (30-50% chance) for some scattered snow showers. Amounts will range from a trace to a half-inch.
- West and northwest winds will increase into the 15 to 30 mph with gusts of 30 to 45 mph this afternoon and continue into tonight. The highest winds and gusts will be west of the Mississippi River where there is a Wind Advisory from noon today through midnight tonight.
Area forecast discussion, Dec 18, 12:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
1200 PM CST Thu Dec 18 2025
.KEY MESSAGES...
- Rain will move into the area this morning. Rainfall amounts
will mainly range from a tenth to a quarter of an inch.
- Light snow will then move into the area during the mid- to
late afternoon and continue into the evening. There will be
the potential (30-50% chance) for some scattered snow showers.
Amounts will range from a trace to a half-inch.
- West and northwest winds will increase into the 15 to 30 mph
with gusts of 30 to 45 mph this afternoon and continue into tonight.
The highest winds and gusts will be west of the Mississippi
River where there is a Wind Advisory from noon today through
midnight tonight.
&&
.DISCUSSION...
Issued at 339 AM CST Thu Dec 18 2025
This Morning
The 18.00z deterministic models continue to show that a warm
front will move east through the area early this morning and
then the first of 2 cold fronts will move into through the area
during the mid- to late morning.
Temperatures near sunrise will be near 40 degrees. Temperatures
will then start to slowly fall during the mid- to late morning
in the wake of the first surface front. By noon, temperatures
west of the Mississippi River will range from around 30 to the
mid-30s, and in the mid- to upper 30s. Soundings continue to
show that the precipitation this morning will be rain. The Grand
Ensemble continue to show that there is a 60-80 percent chance
of at least a tenth of an inch and only up to a 10 percent
chance for at least a quarter of an inch.
This Afternoon through Tonight
During the mid- to late afternoon, the Arctic cold front will
move through the region. Temperatures around noon west of the
Mississippi River will range from around 30 to the mid-30s, and
in the mid- to upper 30s, and by 6 PM, they will range from 10
to 20 degrees west of the Mississippi River and near 20 across
the remainder of the area. Due to the Arctic front arriving
later, there is some uncertainty on whether a flash freeze will
occur or not.
As the deformation band moves east from late afternoon through
evening, light band of snow and scattered snow showers will
move east across the area. Accumulations will range from a
dusting to a half inch. The highest totals will be along and
north of Interstate 90.
As the surface pressure gradient tightens in the wake of the 2nd
front and stronger winds aloft are brought to the surface due
to steepening 950-850 mb lapse rates, sustained winds will range
from 15 to 30 mph and wind gusts will range from 30 to 45 mph.
With the models slower at decreasing the wind gusts, the Wind
Advisory was extended to midnight.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1159 AM CST Thu Dec 18 2025
Brief VFR conditions for portions of northeast Iowa and
southwestern Wisconsin into the early afternoon. Light snow
expected for the afternoon and evening with brief bursts of
moderate to heavy snow at times. Visibility reductions due to
snow intensity combining with strong northwest winds gusting 35
to 45 mph, with the stronger gusts west of the Mississippi
River, could cause flight categories to dip into the IFR and
LIFR range. At the same time, MVFR to IFR CIGS, roughly 1000 to
2500 ft, move in with the light snow for the afternoon and
linger through much of the overnight. The strong winds continue
into the evening before gradually letting up, with sustained
winds of 15 to 20 mph and gusts of 25 to 35 mph, for the
overnight period. By the mid to late morning winds shift to the
southwest.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST tonight for WIZ032-
033.
MN...Wind Advisory until midnight CST tonight for MNZ086-087-094-
095.
Winter Weather Advisory until 9 PM CST this evening for MNZ079-
086>088-094>096.
IA...Wind Advisory until midnight CST tonight for IAZ008>010-018-
019-029-030.
Winter Weather Advisory until 9 PM CST this evening for
IAZ008>010-018-019.
&&
DISCUSSION...Boyne
AVIATION...CecavaHazardous weather outlook, Dec 18, 1:59 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
159 AM CST Thu Dec 18 2025
IAZ008>010-018-019-029-030-MNZ086-087-094-095-191100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
159 AM CST Thu Dec 18 2025
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.
.DAY ONE...Today and Tonight
There is the potential (30-50%) for a flash freeze and/or snow
squalls this afternoon.
West and northwest winds will gust into the 30 to 45 mph range
from this afternoon through this evening. A Wind Advisory is in
effect from noon through midnight tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
191100-
Allamakee-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
159 AM CST Thu Dec 18 2025
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
There is the potential (30-50%) for a flash freeze and/or snow
squalls this afternoon.
West and northwest winds will gust into the 30 to 40 mph range
from this afternoon through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Blizzard, Dodge
- When
- December 18, 1:00 PM CST to 9:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
The combination of falling snow and high winds led to a period of very low visibility during the afternoon and evening on December 18th. This resulted in numerous slide offs on Highway 56 in Dodge County. Snow accumulations were generally around an inch or less. Additionally, a peak wind gust of 60 mph was observed at a Minnesota Department of Transportation Observing Station near Byron.
Blizzard, Olmsted
- When
- December 18, 1:00 PM CST to 9:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
The combination of falling snow and high winds led to a period of very low visibility during the afternoon and evening on December 18th. Snow accumulations were generally around an inch or less. Additionally, a peak wind gust of 58 mph was observed at a Rochester International Airport during this period.
Blizzard, Mower
- When
- December 18, 1:00 PM CST to 9:00 PM CST
- Where
- Mower forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Department of Highways
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
The combination of falling snow and high winds led to a period of very low visibility during the afternoon and evening on December 18th. Snow accumulations were generally around an inch or less. Additionally, a peak wind gust of 52 mph was observed at a Minnesota Department of Transportation Observing Station near Lyle. Two separate vehicle accidents occurred as this system was moving through resulting in two individuals receiving non-life threatening injuries.
Blizzard, Fillmore
- When
- December 18, 1:00 PM CST to 9:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
The combination of falling snow and high winds led to a period of very low visibility during the afternoon and evening on December 18th. Snow accumulations were generally around an inch or less. Additionally, a peak wind gust of 49 mph was observed at Preston Airport.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305098, 1305099, 1305101, 1305104.